Emergence of rheumatoid arthritis following exposure to natalizumab.
Multiple sclerosis and related disorders
2020; 40: 101936
We report a patient with relapsing-remitting multiple sclerosis, who developed rheumatoid arthritis after exposure to natalizumab. While some multiple sclerosis therapies are known to unmask autoimmune conditions, natalizumab is rarely implicated as a cause of alternative autoimmunity. This case illustrates an unusual clinical scenario which may support recent scientific work suggesting that, when natalizumab blocks T helper 1 cells from entering the central nervous system, T helper 17 cells may continue to migrate into immune-privileged spaces and cause pathologic inflammation. BRIEF BACKGROUND: Multiple sclerosis (MS) patients often suffer from concurrent autoimmune conditions, and may be at increased risk for developing rheumatoid arthritis (RA) (Langer-Gould et al., 2010; Tseng et al., 2016). While alemtuzumab and rituximab are known to unmask underlying autoimmune disorders, natalizumab is not commonly associated with autoimmunity. Here, we report a patient with relapsing-remitting MS who developed acute autoimmune arthropathy following exposure to natalizumab. CASE REPORT: A 45-year-old woman with autoimmune thyroiditis presented after episodes of left arm and right leg numbness. MRI showed multiple supratentorial and spinal cord demyelinating lesions. Lumbar puncture yielded CSF with a lymphocytic pleocytosis (11 leukocytes, 97% lymphocytes), normal protein, normal glucose, elevated immunoglobulin G index (2.24), and multiple unmatched oligoclonal bands. Her initial autoimmune workup revealed elevated anti-thyroid peroxidase antibody and rheumatoid factor (22 IU/mL, reference value < 14 IU/mL). The remainder of the patient's rheumatologic evaluation was normal, including aquaporin-4 antibody, anti-nuclear antibody, complements 3 and 4, and Sjogren's antibodies. She fulfilled 2017 McDonald Criteria for multiple sclerosis, and was started on dimethyl fumarate. Three months later, she developed left foot numbness and urinary incontinence. MRI spine showed a new lesion at C7, and her therapy was escalated to natalizumab. Immediately after her initial natalizumab infusion, she experienced transient neck and shoulder pain with decreased range of motion. She had no history of arthropathy. After her second natalizumab infusion, she developed persistent shoulder and hip pain. Her arthralgias resolved after a course of oral steroids. Two weeks after her second natalizumab infusion, she was seen by a rheumatologist who noted mild synovitis of both elbows and wrists on exam, but no significant inflammation involving her shoulders, fingers, knees, ankles, or feet. This time, she had significantly elevated anticyclic citrullinated peptide IgG (> 300 U/mL, reference value < 3 U/mL) and rheumatoid factor (71 IU/mL). Based on the number of small joints involved, and her positive serology, she met 2010 American College of Rheumatology Criteria for rheumatoid arthritis. Natalizumab was discontinued, and the patient was started on methotrexate, with which her rheumatoid arthritis has been controlled for the past two years.
View details for DOI 10.1016/j.msard.2020.101936
View details for PubMedID 31982664
Making Well Neurologists: A Multifaceted Program for Neurology Trainee and Faculty Wellbeing
LIPPINCOTT WILLIAMS & WILKINS. 2019
View details for Web of Science ID 000475965902083
Coexistence of Neuromyelitis Optica and Amyotrophic Lateral Sclerosis: A Case Report.
2019; 9 (1): 37?40
The occurrence of amyotrophic lateral sclerosis (ALS) and neuromyelitis optica (NMO) in a single patient is exceedingly rare. We report a case of a 54-year-old woman of East Asian descent with a prior diagnosis of ALS who developed an episode of unexplained hiccups and nausea and vomiting consistent with area postrema syndrome 3 months prior to the onset of acute transverse myelitis. Magnetic resonance imaging revealed abnormal T2 hyperintensity and gadolinium enhancement at the cervicomedullary junction with extension to C3. Imaging was also notable for nonenhancing central cord T2 hyperintensity from T6 to T8 suggesting previous demyelination. The patient's cerebrospinal fluid analysis was mildly inflammatory. She was found to have a positive NMO/aquaporin-4 immunoglobulin G titer (cell-based assay) greater than 1:100 000, consistent with a diagnosis of NMO. The unusual coexistence of ALS and NMO prompts consideration of potential common pathological neuroinflammatory processes.
View details for PubMedID 30671163
View details for PubMedCentralID PMC6327238
A case of GFAP-astroglial autoimmunity presenting with reversible parkinsonism.
Multiple sclerosis and related disorders
2019; 39: 101900
Autoimmune glial fibrillary acidic protein (GFAP) astrocytopathy is a newly recognized autoimmune central nervous system (CNS) inflammatory disorder, presenting with an array of neurological symptoms in association with autoantibodies against GFAP, a hallmark protein expressed on astrocytes. Limited knowledge is available on the disease pathogenesis and clinical outcome. Here, we report a case of autoimmune GFAP astrocytopathy presenting with encephalomyelitis and parkinsonism. Our patient was a 66-year old male who experienced progressive somnolence, apathy, anxiety, right arm tremor, urinary retention, progressive weakness, and falls over the course of three months, followed by acute delusional psychosis. His neurologic exam on hospital admission was notable for cognitive impairment, myoclonus, rigidity, right hand action tremor, bradykinesia, shuffling gait, and dysmetria. Cerebrospinal fluid examination showed elevated protein, lymphocytic pleocytosis, and one unique oligoclonal band. Magnetic resonance imaging (MRI) revealed non-specific T2/FLAIR hyperintensities in the brain and longitudinally extensive transverse myelitis in the cervical spine. FDG-PET showed a pattern of brain uptake suspicious for limbic encephalitis. Serum and CSF paraneoplastic panel showed presence of GFAP immunoglobulin G (IgG). Treatment with corticosteroids resulted in clinical and radiographic improvement. However, the patient was treated with anti-CD20 immunotherapy due to steroid-dependence. This case exemplifies the recently described neurologic syndrome of autoimmune GFAP astrocytopathy presenting with encephalomyelitis and parkinsonism, reversed by B lymphocyte depletion.
View details for DOI 10.1016/j.msard.2019.101900
View details for PubMedID 31881522